Oklahoma, 2007

Hail in Oklahoma, April 27, 2007

April 27, 2007 · NWS OUN · 1 event in 1 county or zone

A cold front moved through Oklahoma during the day on the 27th. Moisture and instability were limited ahead of the front, but were sufficient for strong to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved through Oklahoma during the day on the 27th. Moisture and instability were limited ahead of the front, but were sufficient for strong to isolated severe thunderstorms. Scattered thunderstorms developed over the southwest half of Oklahoma beginning in the late morning. One thunderstorm over Washita county became severe with penny size hail. Pea size hail and brief wind gusts were common in the other storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 10:37 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 27, 10:37 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CDT FRI APR 27 2007

.DISCUSSION...
THERE IS ENOUGH ELEVATED INSTABILITY TODAY THAT SOME ISOLATED
STRONG THUNDERSTORMS HAVE DEVELOPED. WE MAY SEE SOME MARGINALLY
SEVERE STORMS WITH THIS CURRENT AREA. FARTHER SOUTHWEST...
SUNSHINE WILL ALLOW CONTINUED WARMING AND MAY ALSO SEE A SLIGHT
INCREASE IN MOISTURE TO FURTHER DESTABILIZE THE AREA AND SO
ISOLATED SEVERE STORMS MAY POSSIBLY DEVELOP LATER TODAY AS WELL...
BUT SHOULD NOT BE VERY WIDESPREAD. WILL ALSO LOOK FOR THE CHANCE
OF REDEVELOPMENT ALONG THE SURFACE FRONT IN NORTHWEST OKLAHOMA
WHERE SOME CU IS BEGINNING TO DEVELOP.

MAIN UPDATE TO THE PACKAGE IS THE POP DISTRIBUTION PER RADAR
TRENDS.

&&

.PREV DISCUSSION... /ISSUED 427 AM CDT FRI APR 27 2007/

DISCUSSION...
SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO CONTINUE TO
PROGRESS SOUTHEASTWARD AHEAD OF MID-LEVEL S/WV THAT WILL MAKE ITS
WAY ACROSS THE REGION TODAY AND THIS EVENING. GIVEN OBSERVATIONAL
DATA EARLY THIS MORNING...APPEARS NAM HAS A BETTER HANDLE ON
STRENGTH OF SYSTEM...AS IT HAS A BIT HIGHER AMPLITUDE THAN GFS.
MOISTURE WILL BE AN IMPORTANT PARAMETER ON DETERMINING HOW
WIDESPREAD AND HOW STRONG ANY THUNDERSTORMS BECOME LATER TODAY.
NAM APPEARS TO HAVE A BETTER HANDLING OF BOUNDARY LAYER MOISTURE
CONTENT THROUGHOUT THE DAY TODAY AS IT PROGS MID-UPPER 50S AS
OPPOSED TO THE MID-UPPER 60S FROM THE GFS. THIS WILL RESULT IN
MOST OF THE ACTIVITY BEING QUITE ELEVATED IN NATURE...ALTHOUGH
LOWER LEVEL BASED DEEP CONVECTION POSSIBLE THIS AFTERNOON AND
EVENING NEAR WEAK FRONTAL BOUNDARY THAT WILL ACCOMPANY THE S/WV
TROF. ISOLATED SEVERE STORMS POSSIBLE ACROSS MAINLY SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON WHEN INSTABILITY
PEAKS. DEEP-LAYER SHEAR WILL SUPPORT SUPERCELL FORMATION WITH
LARGE HAIL POSSIBLE. GIVEN RUC/NAM FORECAST SOUNDINGS...SOME
STRONG WINDS WILL ALSO BE POSSIBLE WITH DEPTH OF LOWER-LEVEL DRY
AIR.

S/WV RIDGING WILL DOMINATE WEATHER SATURDAY AND SUNDAY WITH PLENTY
OF SUN AND RELATIVELY LIGHT WINDS EXPECTED. THE WINDS WILL BEGIN TO
PICK UP SUNDAY AFTERNOON AS NEXT SYSTEM APPROACHES FROM THE
SOUTHWEST. TODAYS SYSTEM WILL NOT SCOUR MOISTURE TOO FAR SOUTH...SO
AMPLE MOISTURE RETURN IS EXPECTED FOR THE EARLY AND MIDDLE PORTIONS
OF NEXT WEEK. FAIRLY DECENT AGREEMENT AMONG MEDIUM RANGE MODELS
THROUGH MID-WEEK...BRINGING STRONG S/WVS THROUGH THE REGION MONDAY
THROUGH AT LEAST WEDNESDAY...WHEN TIMING BECOMES MORE OF AN ISSUE.
WE BUMPED THE POPS UP MONDAY THROUGH WEDNESDAY...INCREASED CLOUD
COVER...AND BACKED OFF ON HIGH TEMPS A BIT...WHICH BLENDS WELL WITH
SURROUNDING WFO GRIDDED FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  51  79  53 /  90  20   0   0
HOBART OK         76  50  79  54 /  40  20   0   0
WICHITA FALLS TX  79  54  80  54 /  40  30  10   0
GAGE OK           74  44  80  54 /  20   0   0   0
PONCA CITY OK     69  48  77  54 /  40  10   0   0
DURANT OK         77  55  79  54 /  40  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 27, 10:55 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI APR 27 2007

OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING.

LOCATION...
THE MOST LIKELY AREA FOR ISOLATED SEVERE THUNDERSTORMS WILL BE
ACROSS SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND WESTERN SECTIONS OF
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH MID EVENING.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND VEGETATION FROM HAIL TO THE SIZE OF
QUARTERS. WIND DAMAGE MAY OCCUR WITH WINDS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE SEVERE
WEATHER OPERATIONS FROM THIS AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT WILL
SLIDE FROM NORTHWEST OKLAHOMA TOWARD THE RED RIVER DURING THE DAY.
SOUTHERLY WINDS WILL TRANSPORT MODEST AMOUNTS OF MOISTURE INTO THE
REGION...RESULTING IN WEAK TO MODERATE INSTABILITY. DEEP LAYER WIND
SHEAR WILL SUPPORT A STRONG TO SEVERE THUNDERSTORMS. THE MAIN
HAZARDS WILL BE HAIL TO AROUND ONE-INCH IN DIAMETER...WIND GUSTS TO
AROUND 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
TWO SMALL...BUT POTENT UPPER LEVEL DISTURBANCES WILL TRACK THROUGH
THE SOUTHERN PLAINS BETWEEN MONDAY AND THURSDAY. MOISTURE AHEAD OF
THESE SYSTEMS SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS...AND
PERHAPS A CHANCE FOR SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Apr 27, 10:45 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI APR 27 2007

OKZ024-271700-
CANADIAN OK-
1145 AM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF UNION CITY AT 1145
AM CDT...MOVING EAST AT 35 MPH.

SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CANADIAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 27, 10:53 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT FRI APR 27 2007

OKZ017-271715-
BLAINE OK-
1153 AM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF GEARY AT 1153 AM
CDT...MOVING EAST AT 40 MPH.

SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 27, 10:57 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT FRI APR 27 2007

OKZ040-271715-
GARVIN OK-
1157 AM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ELMORE CITY AT 1157 AM CDT...
MOVING EAST AT 35 MPH.

SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 27, 11:10 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT FRI APR 27 2007

OKZ023-271730-
CADDO OK-
1210 PM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HYDRO AT 1210 PM CDT...MOVING
EAST AT 35 MPH.

SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 27, 11:20 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT FRI APR 27 2007

OKZ022-271745-
WASHITA OK-
1220 PM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF COWDEN AT
1220 PM CDT...MOVING EAST AT 35 MPH.

SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 27, 11:48 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT FRI APR 27 2007

OKZ023-271815-
CADDO OK-
1248 PM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF FORT COBB
RESERVOIR AT 1248 PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washita

When
April 27, 11:48 AM CST
Where
Washita County, 6 mi S of Cowden
Measured
0.75 in hail
Reported by
Public
Coordinates
35.163, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30149.